Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 79, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 30, 2004, 3:22 PM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 3:22 PM EDT (19:22 UTC)
- Expired
- May 30, 2004, 4:00 PM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Kalamazoo County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 68 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
804 WUUS53 KGRR 301922 SVRGRR MIC077-159-302000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 322 PM EDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN VAN BUREN COUNTY IN SOUTHWEST MICHIGAN * UNTIL 400 PM EDT * AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 3 MILES NORTH OF MENTHA TO 5 MILES WEST OF ENGLISHVILLE...MOVING EAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... OAKWOOD...WESTWOOD...SCHOOLCRAFT AROUND 330 PM EDT NORTHWOOD...MILWOOD...EAST COOPER...VICKSBURG AROUND 335 PM EDT RAMONA PARK...AUSTIN LAKE...EASTWOOD AROUND 340 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4242 8584 4209 8583 4212 8535 4240 8534 $$ 93 BEACH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:12 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 30, 2:12 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 212 PM EDT SUN MAY 30 2004 .SHORT TERM... IR LOOP SHOWS AN MCS OVER SOUTHERN LAKE MICHIGAN/NORTHERN ILLINOIS MOVING EAST. KGRR-88D SHOWS THE LEADING EDGE OF THE PCPN SHIELD CROSSING LAKE MICHIGAN. A WARM FRONT STRETCHED FROM NEAR GOSHEN TO JUST NORTH OF ROCKFORD IL. A SFC LOW WAS IN NORTHEAST SOUTH DAKOTA WITH A COLD FRONT STRETCHING FROM NORTHERN IOWA SOUTH TO EASTERN OKLAHOMA. CONVECTION AND THE THREAT OF HEAVY RAIN DURING THE NEXT 24 HOURS IS THE MAIN CONCERN TONIGHT. RAIN WILL MOVE INTO THE CWA DURING THE NEXT COUPLE OF HOURS. THE POTENTIAL EXISTS FOR STRONG WINDS MAINLY ACROSS THE SOUTHERN CWA WHERE INSTABILITY AND HELICITY ARE A BIT STRONGER. STRONGEST JET DYNAMICS ARE ALSO SOUTH OF THE CWA. RADAR ESTIMATES OF RAIN TO THE WEST SHOW A BROAD AREA OF .5 TO 1 INCH WITH SMALLER VALUES OF 1-2 INCHES. WOULD EXPECT RAINFALL TO BE A BIT LESS THAN THAT HERE SINCE DYNAMICS ARENT QUITE AS STRONG AS THEY ARE TO THE WEST AND SOUTH. WILL KEEP THE MENTION OF POTENTIAL HEAVY RAIN IN THE FORECAST TONIGHT. SEVERE POTENTIAL EXISTS TONIGHT WITH THE WARM FRONTAL BOUNDARY ACROSS THE SOUTHERN PART OF THE STATE AND NOSE OF THE MID LEVEL JET MOVES INTO FAR SOUTHWEST LOWER MICHIGAN. ON MONDAY A STRONG SHORT WAVE ACCOMPANIES THE COLD FRONT INTO THE CWA. LIS FALL TO -4C BY LATE MORNING. 300 MB JET MOVES ACROSS THE CWA DURING THE MORNING. AS THE FREEZING LEVEL BEGINS TO FALL HAIL WILL BECOME MORE OF A THREAT. INSTABILITY WILL DECREASE DURING THE LATE AFTERNOON. MONDAY NIGHT THROUGH WEDNESDAY...OCCLUDED LOW WILL REMAIN IN THE AREA THROUGH WEDNESDAY BEFORE MOVING INTO NEW ENGLAND. COLD TEMPS ALOFT WILL KEEP THE CHC OF TSRA IN THE FORECAST THROUGH WEDNESDAY EXCEPT FOR TUESDAY NIGHT WHEN INSTABILITY WILL BE LOWER TO GO WITH SHRA VS TSRA. .LONG TERM... THE LONG TERM PORTION OF THE FORECAST BEGINS WED NIGHT WITH AN UPPER TROUGH AND ASSOCIATED SFC FRONT PASSING SOUTH OF THE AREA. ANY PCPN LOOKS TO BE OUT OF THE AREA BY 00Z THU...SO WILL GO WITH A DRY FORECAST FOR WED NIGHT. UPPER AND SFC RIDGING THEN LOOKS TO BUILD INTO THE AREA BEGINNING THU AND LASTING THROUGH FRI. AN UPPER TROUGH DOES TRY TO DEVELOP SOUTH OF THE STATE LATE THU NIGHT DUE TO A SPEED MAX DIGGING SE...BUT THIS SHOULD BE FAR ENOUGH AWAY TO ALLOW FOR DRY CONDITIONS TO CONTINUE IN LOWER MI. AS THE RIDGING BEGINS TO MOVE EAST OF THE AREA ON SAT...ANOTHER UPPER TROUGH AND ASSOCIATED SFC FRONT WILL BEGIN TO MOVE TOWARD THE AREA. THESE FEATURES ARE STILL EXPECTED TO ARRIVE IN SW LOWER SAT NIGHT AND SUN. THIS WILL BRING A CHC OF SOME SHOWERS AND STORMS TO THE AREA FOR SAT NIGHT AND SUN. && .GRR...NONE. 93 NJJ
Hazardous weather outlook, May 30, 10:10 AM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1010 AM EDT SUN MAY 30 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-311000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1010 AM EDT SUN MAY 30 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN TODAY AND TONIGHT. STORMS WILL BE MOST NUMEROUS THIS AFTERNOON THROUGH THE OVERNIGHT AS A FRONTAL SYSTEM PUSHES THROUGH THE AREA. THERE IS A CHANCE THAT A FEW OF THESE STORMS MAY REACH SEVERE LEVELS...ESPECIALLY SOUTH OF A LINE FROM MUSKEGON TO NEAR LANSING WHERE THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK. SOME OF THE THUNDERSTORMS COULD BE CAPABLE OF PRODUCING WINDS TO 65 MPH WITH A TORNADO POSSIBLE SOUTH OF I-94. THE MOST SIGNIFICANT WEATHER CONCERN WILL BE THE THREAT FOR HEAVY RAIN. WIDESPREAD RAINFALL AMOUNTS BETWEEN A HALF AND ONE INCH ARE EXPECTED. SOME LOCATIONS MAY SEE MORE THAN THAT ACROSS WESTERN LOWER MICHIGAN TOWARD THE LAKE. AREA RIVERS REMAIN HIGH AND IT WILL NOT TAKE A LOT OF RAIN TO DELAY THE FALL OR EVEN PRODUCE RISES ONCE AGAIN. RIVER FORECASTS LATER TODAY WILL BETTER PROJECT HOW THE RIVERS WILL RESPOND. LOCAL PONDING OF WATER AND RISES IN SMALLER STREAMS CAN BE EXPECTED AS WELL GIVEN FAIRLY SATURATED GROUND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY. THE MAIN THREAT FROM STORMS BOTH DAYS WILL ONCE AGAIN BE HAIL. THE HEAVY RAIN POSSIBLE TONIGHT WILL LINGER INTO MONDAY BEFORE TAPERING OFF MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS A POSSIBILITY THIS AFTERNOON THROUGH OVERNIGHT. DUKE 93
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.